Pennsylvania, 2004

Flash Flood in Pennsylvania, May 20 to 21, 2004

May 20 to 21, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 20, 1:58 PM EST, 8 hours 32 minutes earlier.

Area forecast discussion, May 20, 1:58 PM EST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU MAY 20 2004

.DISCUSSION...

MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT
E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW
BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET
TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50
PCT NORTHWEST PTN CWA LTR TNGT.

ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING
FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW
VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE.

BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL
BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT)
POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        64  82  65  84 /  40  50  40  20
WHEELING,   WV        64  82  65  85 /  40  50  40  20
MORGANTOWN, WV        63  82  64  84 /  40  50  30  20
ZANESVILLE, OH        67  85  65  87 /  50  40  30  20
NEW PHILADELPHIA, OH  64  82  65  85 /  40  40  40  20
FRANKLIN, PA          62  78  64  82 /  50  50  40  30
DUBOIS, PA            61  77  64  82 /  50  50  40  20
LATROBE, PA           62  80  65  83 /  40  50  30  20
BUTLER, PA            63  80  65  84 /  50  50  40  20
INDIANA, PA           62  79  65  83 /  40  50  30  20
OAKLAND, MD           61  80  63  82 /  40  50  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 20, 4:02 AM EST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT THU MAY 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL
OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA.

THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
ON FRIDAY.  THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, May 20, 6:27 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT THU MAY 20 2004

PAZ008-210051-
VENANGO PA-
727 PM EDT THU MAY 20 2004

...RAPIDLY DEVELOPING STORMS APPROACHING...

RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE
COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS
BETWEEN 30 AND 40 MPH.

THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR
TITUSVILLE AND PLEASANTVILLE.

RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER.
UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY
FURTHER.
Local storm report, May 20, 7:48 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     BLIZZARD         7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.

&&
Local storm report, May 20, 7:50 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.

&&
Local storm report, May 20, 8:42 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   EMERGENCY MNGR

            ROAD FLOODING AT INTERSECTION OF BUCKSTON RD AND RTE 8.

&&
Special weather statement, May 20, 9:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT THU MAY 20 2004

PAZ015-016-210338-
CLARION PA-JEFFERSON PA-
1015 PM EDT THU MAY 20 2004

...TORRENTIAL RAIN FALLING ON PART OF THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS NORTHERN PARTS OF
CLARION AND JEFFERSON COUNTIES PENNSYLVANIA.  UP TO 2 INCHES OF RAIN
COULD FALL IN LESS THAN ONE HOUR...POSSIBLY CAUSING FLOODING IN LOW
SPOTS AND IN POOR DRAINAGE AREAS.

NEVER DRIVE THROUGH FLOODWATERS, IT COULD BE TOO DEEP TO CROSS
THROUGH SAFELY.  BE ESPECIALLY CAREFUL AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGER.

FREQUENT LIGHTNING IS ALSO OCCURRING.  WHEN THREATENING WEATHER
APPROACHES, MOVE INDOORS.

AREAS AFFECTED INCLUDE... LEEPER, SIGEL, WARSAW, AND NEAR THE
JEFFERSON COUNTY AIRPORT.  STAY TUNED FOR UPDATES OR POSSIBLE
WARNINGS.
Local storm report, May 20, 9:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      7 N OIL CITY            41.53N 79.70W
05/20/2004                   VENANGO            PA   EMERGENCY MNGR

            ROAD FLOODING ROUTE 220 AND RUSSEL CORNERS RD. ALSO ROUTE
            8 AT PETROLEUM CENTER RD.

&&

The radar

The State College radar (KCCX), 87 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 20, 10:30 PM EST to May 21, 11:00 AM EST
Where
Jefferson County, 5 mi N of Brookville
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

About 1130 PM on the 20th, near Brookville, Allens Mills Rd and Richardsville Rd flooded. By 3 AM EDT on the 21st, near Punxsutawney, Elk Run and Mahoning Creek began to flood after 4.5 inches of rain fell. Cars and basements were flooded. Some people were evacuated from their Maple Ave homes at 8 AM EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398768.